Alert archive / Hawaii / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 14, 2024, 11:12 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2024, 11:12 AM HST (21:12 UTC)
- Expired
- Apr 14, 2024, 1:44 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 21 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
179
WGHW50 PHFO 142112
FFWHFO
HIC007-150000-
/O.NEW.PHFO.FF.W.0007.240414T2112Z-240415T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1112 AM HST Sun Apr 14 2024
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 200 PM HST.
* At 1112 AM HST, radar indicated heavy rain moving over Kauai.
Kauai emergency management reports several roads across the island
becoming impassable due to water over roadways. Rain was falling
at a rate of 1 to 2 inches per hour. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* This warning is for the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 200 PM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Kauai in Kauai County.
LAT...LON 2207 15980 2216 15973 2224 15958 2222 15953
2225 15949 2224 15944 2225 15940 2222 15933
2216 15931 2215 15928 2205 15933 2196 15932
2195 15934 2193 15934 2192 15936 2186 15945
2188 15961 2194 15967 2198 15977 2206 15980
FLASH FLOOD...RADAR INDICATED
$$
M BALLARD2 follow-up statements
994
WGHW70 PHFO 142243
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1243 PM HST Sun Apr 14 2024
HIC007-150000-
/O.CON.PHFO.FF.W.0007.000000T0000Z-240415T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1243 PM HST Sun Apr 14 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM HST THIS
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1243 PM HST, radar indicated the rain has lightened over Kauai,
with rain falling at a rate of up to 1 inch per hour. Streams remain
elevated from the recent showers. Additional heavy rain may move
onshore that could cause streams to rise again. Kauai emergency
management reports some roadways across the island remain impassable
due to the recent rains. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
This warning is for the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2207 15980 2216 15973 2224 15958 2222 15953
2225 15949 2224 15944 2225 15940 2222 15933
2216 15931 2215 15928 2205 15933 2196 15932
2195 15934 2193 15934 2192 15936 2186 15945
2188 15961 2194 15967 2198 15977 2206 15980
FLASH FLOOD...RADAR INDICATED
$$
M BALLARD074
WGHW70 PHFO 142344
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
144 PM HST Sun Apr 14 2024
HIC007-142354-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-240415T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
144 PM HST Sun Apr 14 2024
...FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY HAS
BEEN REPLACED WITH A FLOOD ADVISORY...
Area stream levels are subsiding, however rain continues to fall
over Kauai. As a result, the warning has been replaced with a flood
advisory.
&&
LAT...LON 2207 15980 2216 15973 2224 15958 2222 15953
2225 15949 2224 15944 2225 15940 2222 15933
2216 15931 2215 15928 2205 15933 2196 15932
2195 15934 2193 15934 2192 15936 2186 15945
2188 15961 2194 15967 2198 15977 2206 15980
$$
M BALLARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 9:52 AM HST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 14, 9:52 AM HST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 952 AM HST Sun Apr 14 2024 .SYNOPSIS... The potential for heavy rainfall and thunderstorms associated with a front will continue through Monday, initially over the western end of the state through tonight, then over the eastern end on Monday. Conditions will gradually improve from west to east through the first half of the week as high pressure builds to the north in the wake of the front. Breezy southerly winds ahead of the front will hold today, then ease into the light to moderate range as they shift to the north, then to a more typical trade wind direction around midweek. Expect a more typical trade wind pattern to return with showers favoring windward and mauka locations through the second half of the week. && .DISCUSSION... The frontal boundary remains just west and northwest of Kauai this morning with moist southerly winds ahead of the front. Showers have been increasing all morning over Kauai and we do expect the greatest rainfall to occur sometime during the next several hours for Kauai. Radar has been showing mostly moderate rain so far with rates of 1 to 2 inches per hour. A band of heavier rain is currently moving through Kauai at the moment and due to the recent heavy rainfall and impacts, we are closely monitoring Kauai for additional flooding impacts and a Flash Flood Warning may be needed depending on how long this band holds over Kauai. Conditions should begin to gradually improve over Kauai later this afternoon as this frontal boundary shifts further east towards Oahu and Maui County. Over on Oahu and Maui County, we should see periods of moderate rain begin to increase with the heaviest rain expected this afternoon through the evening for Oahu and tonight into Monday morning for Maui County. A Flood Watch is in effect through Monday afternoon for Oahu and Maui County. With this event rainfall rates are not expected to be very high, so our main flooding concern will be over urban and poor drainage areas where steady moderate to locally heavy rain can cause issues. Currently on the Big Island, we do have a High Wind Warning starting at noon for the summits due to a strong subtropical jet nosing into our area. A Wind Advisory also goes into effect for Haleakala on Maui at noon today and goes through Monday afternoon. Over on the Big Island this afternoon, we should see scattered showers develop along the slopes with some snow showers at the summits. Overall the snow levels remain high and any snow that does fall will likely be wet heavy snow on the summits. A Winter Weather Advisory is in effect for the summits of the Big Island through tonight. As the frontal boundary approaches the Big Island on Monday, the main moisture and instability should pass north of the Island. So overall, we do expect showers to increase over the Big Island, but rainfall amounts should remain at light to moderate levels. By Tuesday, the frontal boundary should be northeast of the Big Island, with northwest to north winds expected behind the front. Shallow cumulus clouds behind the front could produce some light showers. By Wednesday afternoon, a ridge of high pressure will be building north of the state and our typical northeast trade winds should return. Some moisture is expected to ride in with the trade winds during the second half of the week and we should expected scattered showers across windward areas and isolated showers over leeward areas. && .AVIATION... A cold front will bring a band of heavy showers to Kauai during the next several hours. MVFR to IFR conditions are anticipated during this time, particularly over leeward slopes. The band of showers will then shift east bringing similar conditions to Oahu this afternoon and then Maui County this evening into tonight as the front stalls. Behind the front, winds veer to westerly and stable conditions prevail with nothing more than isolated to scattered light showers in the post frontal environment. AIRMET Sierra for mountain obscuration remains in effect for Kauai and will likely be issued for Oahu during midday followed by portions of Maui County tonight. AIRMET Tango for turbulence downstream of mountain ranges remains in effect for Kauai and Oahu. AIRMET Tango may also be needed for tempo moderate upper turb FL280-FL450 by midday. Light icing will be possible within the resident cloud layer between approximately 140-FL200. && .MARINE... South to southeast winds will strengthen ahead of an approaching front today. A Small Craft Advisory remains posted for coastal waters west of and including the Kaiwi Channel due to winds. The front will slowly push eastward today through Monday, before stalling out and slowly dissipating near the Big Island Tuesday and Wednesday. Light to moderate west to northwest winds will fill in behind the front. Winds will become rather light by Monday night and continue through Wednesday, with moderate trades potentially returning for the latter part of the week. North shore surf will remain small today. Surf will trend up tonight and Monday as a medium-period northwest swell arrives. Surf could reach low end advisory levels along north facing shores Monday night and Tuesday as a second, more north-northwest pulse arrives. This swell will then decline Wednesday through late in the week. Surf along east facing shores will continue to slowly decline today and Monday, with only small very small surf expected through the remainder of the upcoming work week. Small, medium to long period south swell will keep some small surf rolling into south facing shores through late in the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for Niihau-Kauai- Flood Watch through Monday afternoon for Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West-Haleakala Summit- East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala. Wind Advisory from noon today to 6 PM HST Monday for Haleakala Summit. Winter Weather Advisory until 6 AM HST Monday for Big Island Summits. High Wind Warning from noon today to 6 PM HST Monday for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel. && DISCUSSION...Kino AVIATION...JVC MARINE...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:42 PM HST | Small Craft Advisory | HFO | 24 hr | |
| Apr 14, 3:12 AM HST | High Wind Warning | HFO | Hawaii | 60 hr |
| Apr 14, 3:12 AM HST | Wind Advisory | HFO | Kalawao | 48 hr |
| Apr 14, 3:12 AM HST | Winter Weather Advisory | HFO | Hawaii | 32 hr |
| Apr 14, 3:48 AM HST | Special Marine Warning | HFO | 117 min | |
| Apr 14, 5:14 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Apr 14, 5:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 14, 1:44 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.